Nebraska, 2024

Winter Storm in Nebraska, January 7 to 9, 2024

January 7 to 9, 2024 · NWS OAX · 26 events in 26 counties and zones

A longwave trough over the western CONUS moved out into the central Plains on 1/8. At the surface, a deep low-pressure system developed in the Texas panhandle the morning of the eighth and tracked east-northeast into the mid-Mississippi river valley by the morning of the ninth.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A longwave trough over the western CONUS moved out into the central Plains on 1/8. At the surface, a deep low-pressure system developed in the Texas panhandle the morning of the eighth and tracked east-northeast into the mid-Mississippi river valley by the morning of the ninth. |Beginning three in the morning on the eighth, a mesoscale band of snow set up extending from Jefferson County into Thurston County. This band persisted for four to five hours before the main round of snow moved into Eastern Nebraska and western Iowa from the south. While heavy snow fell across most of eastern Nebraska for the duration of the event, dry air across portions of east-central Nebraska and southwest Iowa in combination with warm ground temperatures significantly delayed the onset of accumulating snow in and around the Omaha metro. Moderate to heavy snow bands traversed eastern Nebraska and western Iowa after midnight on the ninth and lasted through the morning hours. Strong wind gusts up to 40 miles per hour on the back side of the storm system led to patchy blowing and drifting snow across the entire county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 7, 5:36 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • Winter Storm Warnings continue across the entire forecast area with heavy snow expected. Snowfall amounts range from 5" to 9" with some heavier accumulations possible across portions of southeast Nebraska and far southwest Iowa. As the snowfall tapers off, strong northwest winds overnight Monday into the day Tuesday could create significant blowing and drifting causing near-blizzard conditions, especially along and west of Highway 77. All of this combined will make for difficult travel beginning Monday morning and continuing through at least noon on Tuesday.
  • Bitter cold winds chill of -25 to -35 next Friday through Sunday.
  • Another strong storm system moves into the Plains next Friday with a chance for accumulating snow.
Area forecast discussion, Jan 7, 5:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
536 PM CST Sun Jan 7 2024

.KEY MESSAGES...

- Winter Storm Warnings continue across the entire forecast
  area with heavy snow expected. Snowfall amounts range from 5"
  to 9" with some heavier accumulations possible across portions
  of southeast Nebraska and far southwest Iowa. As the snowfall
  tapers off, strong northwest winds overnight Monday into the
  day Tuesday could create significant blowing and drifting
  causing near-blizzard conditions, especially along and west of
  Highway 77. All of this combined will make for difficult
  travel beginning Monday morning and continuing through at
  least noon on Tuesday.

- Bitter cold winds chill of -25 to -35 next Friday through Sunday.

- Another strong storm system moves into the Plains next Friday
  with a chance for accumulating snow.

&&

.DISCUSSION...
Issued at 340 PM CST Sun Jan 7 2024

For the winter storm...

Precipitation type and timing:

Overall, only minimal changes were made from the previous forecast
except for a slight increase in snowfall amounts for a few portions
of the area as QPF amounts have slightly increased. Still
anticipating two waves of precipitation. The first wave spreads
snowfall over northeast Nebraska after 9 pm tonight and ends on
Tuesday around 6 am. Most of that, if not all, will be snow.

The second wave moves into south central and southeast Nebraska
after 6 am Monday morning, spreading northeast across much of
eastern Nebraska and west central Iowa by 10 am Monday.
The snow will continue to spread northeast across the entire
area through Tuesday morning. In this second wave, a mix of rain
and snow will complicate matters a bit for maybe an hour or
two, but once rain changes all over to snow, it should persist
as snow throughout the remainder of the event. It's important to
note that early-to-rise citizens will not necessarily wake up
to falling precipitation Monday morning, but by 8-10am,
rain/snow will increase greatly across the area while spreading
northeastward.

QPF/Snow Amounts and Snowfall Rates:

As mentioned above, QPF and snowfall amounts have increased a bit
with this forecast package. The HREF shows a 80% probability for >1"
snowfall rates across a large portion of southeast Nebraska for a
few hours from late morning into early afternoon. There is even a 30-
40% probability for portions of southeast Nebraska to see >2" per
hour during this same time. Ensemble members show 4" of snow
accumulation falling across southeast Nebraska and part of
southwest Iowa by 3-6pm Monday. Total QPF amounts range from
0.60" along the SD border to near 1.15" along the
Kansas/Nebraska, Iowa/Missouri borders. There may also be a
minimum QPF area around the Albion to Norfolk to Wayne area as
that area remains in between Wave 1 and Wave 2 as previously
mentioned. Snowfall ratios initially Monday morning are forecast
around 4:1 but then quickly go to 12:1 or even 15:1 in our far
western counties by midnight. Once the snowfall rates increase
by late Monday morning, the snow should begin accumulate
despite quickly with temperatures in the low 30s across
southeast Nebraska.

Wind and possible near-blizzard conditions:

Initially, east/southeast winds 10-20 mph are expected while the
wet/heavy snow falls. As the snow tapers off from west to east late
Monday night, winds will begin to turn around to the northwest and
increase to 25 to 35 mph with gusts up to 40-45 mph at times,
especially along and west of Highway 77. The winds will be most
intense from 3am Tuesday - noon Tuesday for the entire area.
Expect significant blowing and drifting of snow as the falling
snow has already tapered of from west to east. Near-blizzard
like conditions are possible for portions of the area Tuesday
morning. Winds begin to subside from west to east Tuesday
afternoon.

Impacted Commutes:

Although Monday morning commute may not be impacted right away, by 8-
10am, conditions are expected to deteriorate rapidly as precipitation
quickly overspreads the area. A heavy slush is most likely in the
Omaha/Lincoln metro areas through the morning.

The afternoon/evening Monday commute will be difficult across the
entire area.

Tuesday morning commute will be incredibly difficult due to blowing
and drifting snow as well as reduced visibilities. Conditions should
begin to improve by Tuesday afternoon but roads may still be
impacted.

Wednesday through Sunday:

An Alberta Clipper will pass through the area bringing an
Arctic airmass into the region. Very cold temperatures and winds
will combine to create dangerous wind chills on Friday through
Sunday mornings of - 25 to -35 in some areas. In addition, there
are small snowfall chances Thursday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 536 PM CST Sun Jan 7 2024

Main concern remains snow moving in overnight into Monday
morning leading to IFR and possibly LIFR conditions. Still some
questions on exact arrival time and changeover from any rain
mixing in, primarily at OMA and LNK. At OFK, there looks to be
an initial round of snow by 05Z, followed by some lighter snow
or even a break in precip, before the heavier snow sets in
Monday morning. Otherwise, winds will be out of the southeast to
east through the period, with gusts of 20 to 25 kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 AM Monday to noon CST Tuesday for
     NEZ015-030>034-042>045-050>053-065>068-078-088>093.
     Winter Storm Warning from midnight tonight to 6 AM CST Tuesday
     for NEZ011-012-016>018.
IA...Winter Storm Warning from 6 AM Monday to noon CST Tuesday for
     IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...Kern
AVIATION...CA
Hazardous weather outlook, Jan 7, 3:54 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
354 PM CST Sun Jan 7 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
354 PM CST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A Winter Storm Warning is in effect Monday through Tuesday
morning.

Light snow is forecast to develop after midnight over northeast
Nebraska with some one to two inch accumulations possible near the
South Dakota border through midnight.

Snow will begin to spread over the entire area Monday morning and
could be very heavy at times. Snowfall amounts of 5-9" are
possible with some isolated higher amounts across southeast
Nebraska.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Strong north winds with gusts of 35 to 40 mph are forecast to
develop Monday night, leading to considerable blowing and drifting
snow, which could continue into Tuesday morning.

Plan for difficult travel conditions beginning Monday morning and
continuing into Tuesday afternoon.

A drastic drop in temperatures is expected by mid- to late next
week. Wind chills in the -20 to -35 range will be possible
Thursday into Sunday.

Another storm system will approach the area next Friday into
Saturday bringing another chance of accumulating snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
January 7, 7:00 PM CST to January 9, 3:00 AM CST
Where
Pierce forecast zone
Reported by
ASOS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

The office received public reports of 5 to 10 inches of snow across the county. The highest snowfall totals were received north of Norfolk, where over 10 inches of snow fell. Other notable snowfall reports from the public included a 6 inch snowfall report from Pierce, and a 9 inch snowfall report from Bloomfield. The Norfolk ASOS station just south of the county also measured a peak wind gust of 41 miles per hour during the event.

Winter Storm, Wayne

When
January 7, 7:00 PM CST to January 9, 4:00 AM CST
Where
Wayne forecast zone
Reported by
Public
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Public snowfall reports of 7 to 11 inches were received the days following this event. The highest snowfall report came out of Wayne where 11 inches of snow was measured. Wind gusts across the county were also estimated to range from 30 to 40 mph, using peak wind gusts from the Wayne METAR site and the Norfolk ASOS station. Those peak wind gusts were 35 miles per hour and 41 miles per hour respectively.

Winter Storm, Knox

When
January 7, 9:00 PM CST to January 9, 12:00 AM CST
Where
Knox forecast zone
Reported by
Public
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Around six to ten inches of snow fell across the county with the highest amounts being east near the Knox-Cedar county line. Observed wind gusts ranged between 30 and 40 miles per hour, particularly towards the end of the event. The highest snowfall report came out of Crofton where 9.3 inches of snow had fallen.

Winter Storm, Cedar

When
January 7, 9:00 PM CST to January 9, 3:00 AM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

The office received public reports of 8 to 9 inches of snow that had fallen across the county. The highest snowfall report came out of South Yankton were 9 inches of snow had fallen. Wind gusts across the county were estimated to be between 30 and 35 miles per hour as these gusts were measured at the Wayne METAR site just south of the county.

Winter Storm, Madison

When
January 7, 9:00 PM CST to January 9, 3:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Around 8 to 12 inches of snow was estimated to have fallen across the county in accordance with public snowfall reports received at the office. The highest snowfall reports came out of Norfolk where 10 to 12 inches of snow was measured. This included 10.5 inches measured by an official observer at the Norfolk airport. The peak wind gust measured at the Norfolk airport ASOS station.

Winter Storm, Stanton

When
January 7, 9:00 PM CST to January 9, 4:00 AM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Anywhere from 10 to 13 inches of snow were estimated to have fallen across the county. Some of the higher public snow reports were 12 inches of snow out of Stanton, and 10 inches of snow out of Wisner. Peak wind gusts during the event were estimated to range from 30 to 40 miles per hour from surrounding METAR stations and the KOFK ASOS site.

Winter Storm, Platte

When
January 7, 9:00 PM CST to January 9, 4:00 AM CST
Where
Platte forecast zone
Reported by
Public
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Several rounds of snow brought an estimated 10 to 13 inches of snowfall across the county. Some of the higher public snowfall reports included 13 inches 3 miles north-northeast of Platte Center, 12 inches 5 miles southwest of Leigh, and 10 inches 3 miles southwest of Newman Grove.

Winter Storm, Boone

When
January 7, 9:00 PM CST to January 9, 3:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

An estimated 4 to 10 inches of snow fell across the county, with the highest snowfall totals being in the southeastern part of the county. This part of the county was on the western edge of a semi-stationary snow band that set up before the main round of snow moved in from the south during the day on the 8th. 10 inches of snow was reported 3 miles southwest of Newman Grove which is just on the Platte side of the Boone-Platte county border. Up to 6 inches of snow was also reported in Albion.

Winter Storm, Colfax

When
January 8, 12:00 AM CST to January 9, 4:00 AM CST
Where
Colfax forecast zone
Reported by
Public
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

An estimated 10 to 13 inches of snow fell across the county over the course of the event. This included an observed snowfall total of 12 inches in Schuyler.

Winter Storm, Cuming

When
January 8, 1:00 AM CST to January 9, 6:00 AM CST
Where
Cuming forecast zone
Reported by
Public
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Several storm total snow reports ranging from 9 to 11 inches were received from the public. The higher snowfall totals in the county were 11 inches in Bancroft and 10 inches in Wisner. It was estimated that 9 to 13 inches of snow fell across the county.

Winter Storm, Burt

When
January 8, 1:00 AM CST to January 9, 8:00 AM CST
Where
Burt forecast zone
Reported by
Public
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

It was estimated 6 to 11 inches of snow fell across the county. The higher snowfall totals received from the public in the area included 11 inches in Bancroft, 7 inches in Tekamah, and 6 inches of snow in Little Sioux.

Winter Storm, Thurston

When
January 8, 1:00 AM CST to January 9, 6:00 AM CST
Where
Thurston forecast zone
Reported by
Public
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Public reports of 7 to 10 inches of snow were received across the county. The highest snowfall total came out of Rosalie where 10 inches of snow was reported. Peak wind gusts across the county were estimated to be between 30 and 35 miles per hour.

Winter Storm, Seward

When
January 8, 3:00 AM CST to January 9, 5:00 AM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

An estimated 5 to 10 inches of snow fell across the county for this storm. In the heaviest snow bands, visibilities dropped down to a quarter mile. This did not correspond to the strongest observed wind gusts which ranged from 30 to 40 miles per hour. The higher snowfall totals received from the public included 9.2 inches in Branched Oak, 6.2 inches in Seward, and 5.5 inches in Garland.

Winter Storm, Lancaster

When
January 8, 3:00 AM CST to January 9, 8:00 AM CST
Where
Lancaster forecast zone
Reported by
Public
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

An estimated 5 to 9 inches of snow fell across the county for this storm. Wind gusts observed at the airport ranged from 30 to 45 miles per hour. The lowest observed visibilities were 0.75 miles. The highest public snowfall reports were 9.2 inches in Branched Oak, 7 inches in Denton, and 7 inches in Malcolm. The official observer at the Lincoln airport measured a storm total snowfall of 6.2 inches. Some blowing and drifting snow was reported on the morning of the 9th.

Winter Storm, Saline

When
January 8, 3:00 AM CST to January 9, 8:00 AM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

An estimated 7 to 14 inches of snow fell across the county for this storm. This includes public reports of 14 inches of snow in Daykin, 9 inches of snow in Friend, and 7 inches of snow in Crete. Blowing and drifting snow was noted across the county on the morning of the ninth.

Winter Storm, Jefferson

When
January 8, 3:00 AM CST to January 9, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

An estimated 7 to 14 inches of snow fell across the county for this winter storm. this includes a public report of 11 inches from Fairbury. Blowing and drifting snow was noted across the county on the morning of the 9th.

Winter Storm, Dodge

When
January 8, 4:00 AM CST to January 9, 6:00 AM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

An estimated 4 to 10 inches of snow fell across the county, with the higher snowfall totals in the northern part of the county. Lower snowfall totals were observe further south in Fremont due to dry air and warm ground temperatures delaying the onset of accumulating snow. Snowfall totals in Fremont ranged from 4 to 6 inches, with snowfall totals of 10 and 8.5 inches being reported in Snyder and North Bend respectively.

Winter Storm, Butler

When
January 8, 4:00 AM CST to January 9, 4:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

An estimated 9 to 12 inches of snow fell across the county for this event. This included a storm total snowfall report of 11.6 inches in David City.

Winter Storm, Saunders

When
January 8, 4:00 AM CST to January 9, 6:00 AM CST
Where
Saunders forecast zone
Reported by
Public
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

An estimated 4 to 9 inches of snow fell across the county for this storm. The higher snowfall totals were reported in the western part of the county where a mesoscale band of snow set up early in the event. Snow struggled to accumulate in the eastern part of the county due to above-freezing ground temperatures for the first half of the event. Public snowfall totals in the county ranged from 4 to 8.5 inches.

Winter Storm, Gage

When
January 8, 4:00 AM CST to January 9, 8:00 AM CST
Where
Gage forecast zone
Reported by
Public
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

An estimated 7 to 13 inches of snow fell across the county for this winter storm. This includes 11 inches of snow reported in Beatrice, and another storm total snow report of 13.5 inches in Lewiston. Blowing and drifting snow was reported across the county the morning of the 9th.

Winter Storm, Johnson

When
January 8, 4:00 AM CST to January 9, 8:00 AM CST
Where
Johnson forecast zone
Reported by
Public
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

An estimated 6 to 9 inches of snow fell across the region for this winter storm. This includes public reports of 9 inches from Virginia, 7 inches from Sterling, and 7 inches from Tecumseh. Blowing and drifting snow was noted on the morning of the 9th as strong winds on the back of the storm system moved into the area.

Winter Storm, Pawnee

When
January 8, 4:00 AM CST to January 9, 9:00 AM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

An estimated 7 to 13 inches of snow fell across the county for this winter storm. This includes public reports of 8.5 inches from Tablerock and Summerfield. Blowing and drifting snow was noted across the county on the morning of the 9th.

Winter Storm, Nemaha

When
January 8, 5:00 AM CST to January 9, 8:00 AM CST
Where
Nemaha forecast zone
Reported by
Public
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

An estimated 6 to 10 inches of snow fell across the county for this winter storm. This includes a public report of 10 inches of snow from Nemaha. Blowing and drifting snow was noted across the county on the morning of the 9th.

Winter Storm, Richardson

When
January 8, 5:00 AM CST to January 9, 9:00 AM CST
Where
Richardson forecast zone
Reported by
Public
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

An estimated 5 to 8 inches of snow fell across the county for this winter storm. This includes a 5 inch snowfall report from Shubert, and a 6.5 inch snowfall report from Falls City. Blowing and drifting snow was noted across the county on the morning of the 9th.

Winter Storm, Cass

When
January 8, 7:00 AM CST to January 9, 8:00 AM CST
Where
Cass forecast zone
Reported by
Public
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

An estimated 6 to 7 inches of snow fell across the county for this storm. Some of the public reports received by the office included 6 inches of snow in Eagle and 7 inches of snow in Elmwood. Minimum observed visibilities were down to 0.75 miles, and the peak observed wind gust in the county was 32 miles per hour in Plattsmouth. Strong winds the morning of the 9th led to areas of blowing and drifting snow across the county.

Winter Storm, Otoe

When
January 8, 7:00 AM CST to January 9, 9:00 AM CST
Where
Otoe forecast zone
Reported by
Public
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

An estimated 6 to 8 inches of snow fell across the county for this storm. This includes public reports of 6 inches of snow in Nebraska City, 7 inches of snow in Elmwood, and 7 inches of snow in Sterling. The more rural parts of the county experience blowing and drifting snow the morning of the 9th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158304, 1158305, 1158300, 1158302, 1158307, 1158308, 1158312, 1158322, 1158313, 1158310, 1158311, 1160177, 1158317, 1158319, 1158325, 1158326, 1158314, 1158315, 1158316, 1158327, 1158328, 1158330, 1158329, 1158331, 1158320, 1158324.